Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 59, NWS Flagstaff, AZ

August 10, 2024Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 10, 2024, 5:23 PM MST for Coconino County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2024, 5:23 PM MST (00:23 UTC)
Expired
Aug 11, 2024, 1:15 AM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2024-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2024-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:20 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 10, 4:20 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
420 PM MST Sat Aug 10 2024

.SYNOPSIS...Daily chances for showers and thunderstorms continue
through early next week, with a drying trend possible mid to late
week. Temperatures will be near normal with light winds outside
of storms.

&&

.DISCUSSION...The high pressure over Texas that nosed into east-
central and southeast Arizona this morning is weakening and moving
back eastward. This brought a decrease in convective activity
today with mostly light showers over the White Mountains.
Numerous showers and thunderstorms formed over much of the rest of
northern Arizona today. Some of the storms produced heavy rain
and gusty winds. Storms will continue through the afternoon and
decrease some this evening. However, scattered showers and
thunderstorms may continue through the night especially from the
Four Corners to northwestern Coconino County.

By Sunday afternoon, moisture and instability will increase again
with higher storm chances. Slow storm motions again Sunday mean
that there will be a threat of localized heavy rain/flooding
along with the usual small hail/gusty winds. Monday into Tuesday,
a trough along the West Coast will start to move inland. This
will eventually turn our flow along around to the south to
southwest. However, moisture will remain in place over Arizona and
we could see some enhancement of showers and thunderstorms, even
during the overnight hours Monday night. Wednesday through
Friday, the GFS and EC diverge some. The EC is showing drier air
moving in from the southwest while the GFS keeps moisture over
Arizona. Current forecast leans more with the drier EC.

&&

.AVIATION...Sunday 11/00Z through Monday 12/00Z...SCT-NUMRS
SHRA/TSRA through 02Z-04Z, then remaining cloudy overnight, with
ISOLD -SHRA. Most activity along and N of a KRQE-KINW-KPRC line.
Stronger cells may produce brief MVFR conditions. Mainly light winds
outside of convective activity. Similar conditions develop again AFT
18Z-20Z Sunday.

OUTLOOK...Monday 12/00Z through Wednesday 14/00Z...Expect daily
convective activity from 18Z-03Z each day. Stronger cells may
produce brief MVFR conditions. Light winds outside of convective
activity.

&&

.FIRE WEATHER...Tonight through Monday...Scattered showers and
thunderstorms will continue today, especially across northwestern
Arizona. Expect an increase in thunderstorm coverage Sunday and
Monday. Heavy rain and strong outflow winds will continue to be the
primary storm threats. Otherwise, expect near average temperatures
and west to southwest prevailing winds each day.

Tuesday through Thursday...Daily chances for showers and
thunderstorms continue each afternoon and evening, with a drying
trend and decreased storm coverage by Wednesday and Thursday.
Generally light southwest winds 10 to 15 mph are forecast each
afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...MAS
AVIATION...Peterson
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 10, 12:22 PM MST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
1222 PM MST Sat Aug 10 2024

AZZ004-005-009-102000-
Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas
Hwy 264 Northward-
1222 PM MST Sat Aug 10 2024

...STRONG THUNDERSTORMS WILL IMPACT COCONINO COUNTY THROUGH 100 PM
MST...

At 1219 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northwest of Marble Canyon Airport, or 16 miles
west of Page, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marble Canyon, Ramshead Canyon, Mountain Sheep Canyon, Page,
Vermilion Cliffs National Monument, Wahweap, Waterholes Canyon, Lees
Ferry, Horseshoe Bend, Glen Canyon Dam, LeChee, Lower Antelope
Canyon, Antelope Island, Page Municipal Airport, and Stud Horse
Point.

This includes the following highways...
 State Route 98 between mile markers 548 and 549.
 U.S. Highway 89 between mile markers 538 and 556.
 U.S. Highway 89A between mile markers 535 and 542.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 11143 3679 11137 3677 11190 3694 11195
      3700 11174
TIME...MOT...LOC 1919Z 253DEG 18KT 3688 11176

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Meola
Special weather statement, Aug 10, 1:14 PM MST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST Sat Aug 10 2024

AZZ012-102100-
Little Colorado River Valley in Coconino County-
114 PM MST Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 200 PM
MST...

At 114 PM MST, Doppler radar was tracking a strong thunderstorm over
Canyon Diablo, or 23 miles northwest of Winslow, moving north at 20
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Two Guns, Leupp, Raymond Wildlife Area, Wolf Crossing, Canyon Diablo,
Sunrise, Tolchico, Anderson Canyon, Rimmy Jims, Meteor Crater, and
Meteor Crater Rest Area.

This includes the following highways...
 Interstate 40 between mile markers 223 and 237.
 State Route 99 between mile markers 64 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3502 11101 3507 11125 3545 11112 3540 11084
TIME...MOT...LOC 2014Z 196DEG 19KT 3517 11107

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Meola

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:56 PM MSTSpecial Weather StatementFGZ49 min
Aug 10, 6:21 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 10, 6:37 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 10, 7:17 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai13 min
Aug 10, 7:28 PM MSTTornado WarningFGZYavapai17 min
Aug 10, 7:46 PM MSTSevere Thunderstorm WarningFGZYavapai11 min
Aug 10, 8:05 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Aug 11, 12:32 PM MSTSpecial Weather StatementFGZCoconino28 min
Aug 11, 12:36 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 11, 1:12 PM MSTSpecial Weather StatementFGZ33 min
Aug 11, 1:17 PM MSTSpecial Weather StatementFGZCoconino28 min
Aug 11, 2:04 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Aug 11, 2:11 PM MSTSpecial Weather StatementFGZCoconino34 min
Aug 11, 2:19 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino4 hr
Aug 11, 2:35 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo40 min
Aug 11, 4:34 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.